Article and Video CATEGORIES

Cancer Journey

Search By

Low Testosterone with XALKORI (Crizotinib): A Newly Identified Side Effect
Mon, 04/09/2012 - 09:55
Author
H. Jack West, MD, Founder, President and CEO

It started with a patient reporting an unexpected side effect. A 35 year old ALK-positive man with lung cancer who was on XALKORI (crizotinib) noted that he had markedly diminished libido lower energy that had been worsening while on treatment, despite the fact that his cancer appeared to be responding well  His doctor checked his testosterone (T) level and noted it was well below the normal range, then referred him to the endocrinology clinic for consideration of testosterone replacement therapy, which he decided to do, and which helped with his symptoms.  Because this occurred at the University of Colorado, where they have more experience with patients on XALKORI than almost any other institution, they checked testosterone levels of as many men as they could find on XALKORI and compared the results to a comparable group of men with lung cancer who were not on XALKORI.

Low T levels lead to fatigue and depression, hot flashes and night sweats, potentially insomnia, as well as diminished sexual interest and function.  Low testosterone (sometimes called hypogonadism) is relatively common in cancer patients overall, though it historically hasn't been well studied.  It's generally unclear whether low T is caused by the underlying disease, the treatment, other medical issues, or some combination of these factors.

The initial observation from the patient at the University of Colorado led to the report that was just published online in the journal Cancer, showing that 100% of their male patients on XALKORI had a T level below normal (range 241-850 ng/dL there, though this varies a bit from lab to lab), compared with just 6 of 19 matched control patients with a similar distribution of age and other factors, median T levels 131 vs. 311 ng/dL.  Also very interestingly, a few patients who stopped and started XALKORI due to other side effects and had their T levels checked at a few time points along the way, showing a remarkably good correlation between T levels falling quickly when on XALKORI, rising within days on a break from it, then dropping again when the drug is restarted:

The authors developed a new policy of checking testosterone routinely in their male patients and referring those with low testosterone to their colleagues for consideration of T replacement therapy that could potentially help reverse both sexual side effects and the fatigue and depression. However, since T can also potentially lead to worse problems with urinary function in men with an enlarged prostate and may accelerate prostate cancer in a man who has that, the overall conclusion is that the decision to start T replacement is an individualized one that depends on the degree of symptoms that a patient has and the anticipated risks and benefits of the treatment.

There is still much more to learn, including whether this effect also occurs in women, and if so, what effect it has, if any. It's also unclear whether this is a very unique effect of XALKORI or whether many other specific therapies can be producing low T and side effects that could be reversible with treatment.

I note that this is a striking example of what will likely prove to be a well-recognized, treatable issue that all stemmed from a patient noting a symptom and a physician who went to the effort to look not only for the cause but for a more generalized effect in other patients. There are many patient-reported symptoms that I think fall below the radar of the physician community, but I hope and expect that we'll see better recognition of these problems when we can aggregate the input from many patients in online communities to see trends. That way, we won't have to rely on one patient starting a conversation and their physician having the prescience to look for the cause and a broader effect. In the meantime, please try to get the word out to others in the lung cancer community that XALKORI can induce low T and that the side effects of this can potentially be reversed with T replacement.

Next Previous link

Previous PostNext Post

Related Content

Community Forum

Hi CDaniele,
Welcome to Grace. If the TKI is working except for one or 2 places local treatment such as radiation can be used to get rid of the resistant cells...

I forgot to tell you that Grace is having its annual OncTalk live forum online Saturday, Dec. 11 at 8 am Pacific and 11 am Eastern
It will be invaluable to...

This is indeed a happy Thanksgiving in our house. I'll post about it at soon but we've just come out of a dark place and are feeling so hopeful today.
As...

Hi and welcome to Grace.  I'm sorry your sister-in-law is going through this it's so unsettling, to say the least.  Cancer travels through the lymph system but also through blood vessels. ...

Hi Tronique,  I can't say if you do or don't have a pancoast tumor but it sounds like there are a dozen other reasons you're having your symptoms and several reasons...

Recent Comments

JOIN THE CONVERSATION
2021 OncTalk Dec. 11 Free Online with Expert Faculty
By JanineT Forum … on Sat, 11/27/2021 - 13:49
oligoprogression?
By JanineT Forum … on Fri, 11/26/2021 - 12:28
Happy Thanksgiving
By JanineT Forum … on Wed, 11/24/2021 - 12:38
Hi and welcome to Grace.  I'm
By JanineT Forum … on Mon, 11/22/2021 - 10:04